Alert archive / California / Winter Storm Warnings in 2008

Winter Storm Warning 8, NWS Reno, NV

October 10, 2008Mono County, California

NWS Reno, NV issued this winter storm warning at Oct 10, 2008, 6:08 PM PDT for Mono County, California. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2008, 6:08 PM PDT (01:08 UTC)
Expired
Oct 11, 2008, 5:00 AM PDT
In force
11 hr
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KREV 110108
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
608 PM PDT FRI OCT 10 2008

CAZ073-110915-
/O.UPG.KREV.WW.Y.0002.000000T0000Z-081011T1200Z/
/O.NEW.KREV.WS.W.0008.081011T0108Z-081011T1200Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
608 PM PDT FRI OCT 10 2008

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL 5 AM PDT SATURDAY. THE WINTER
WEATHER ADVISORY IS NO LONGER IN EFFECT. 

SCATTERED TO NUMEROUS SNOW SHOWERS WILL BECOME MORE WIDESPREAD
SNOW THIS EVENING. WHILE SOME AREAS MAY NOT SEE ACCUMULATING
SNOWFALL...THE HEAVIER SNOW WILL BRING 3 TO 5 INCHES OF SNOW TO
FAVORED LOCATIONS ALONG HIGHWAY 395. LOCALLY HIGHER AMOUNTS UP TO
8 INCHES ARE POSSIBLE BETWEEN LEE VINING AND BRIDGEPORT AND WEST
OF MONO LAKE.

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN
EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$

NVZ004-110300-
/O.CON.KREV.LE.Y.0002.000000T0000Z-081011T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
608 PM PDT FRI OCT 10 2008

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT
THIS EVENING...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

SNOW SHOWERS WILL CONTINUE INTO THIS EVENING WITH THE BEST
CHANCES SOUTH OF PYRAMID LAKE. THESE SHOWERS COULD PRODUCE AN
ADDITIONAL INCH OF SNOW EXCEPT FOR AREAS SOUTH AND SOUTHWEST OF
PYRAMID LAKE WHERE 1 TO 2 INCHES OF SNOW IS STILL POSSIBLE.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW WILL MAKE
TRAVEL DIFFICULT IN SOME AREAS. USE CAUTION WHEN TRAVELING...
ESPECIALLY ON HIGHWAYS 445...446...AND 447 SOUTH OF PYRAMID LAKE.
CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$

CAZ072-NVZ002-110600-
/O.CON.KREV.LE.Y.0002.000000T0000Z-081011T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
608 PM PDT FRI OCT 10 2008

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
THIS EVENING...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
THIS EVENING. 

A STEADY BAND OF SNOW WILL PERSIST OVER THE WEST AND SOUTHWEST
SHORES OF LAKE TAHOE THIS EVENING. THIS BAND OF LAKE EFFECT SNOW
WILL BRING 2 TO 6 INCHES OF ACCUMULATION IN SOME AREAS WITH THE
POTENTIAL FOR LOCALLY HIGHER AMOUNTS. ACROSS THE REMAINDER OF THE
LAKE TAHOE BASIN...SCATTERED TO NUMEROUS SNOW SHOWERS WILL
CONTINUE THROUGH THIS EVENING. THESE SHOWERS COULD PRODUCE UP TO
2 INCHES OF SNOW.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW WILL MAKE
TRAVEL DIFFICULT IN SOME AREAS. USE CAUTION WHEN TRAVELING...
ESPECIALLY ON HIGHWAY 89 ALONG THE WEST SHORE OF LAKE TAHOE.
CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$

NVZ001-110300-
/O.CON.KREV.WW.Y.0002.000000T0000Z-081011T0300Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
608 PM PDT FRI OCT 10 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 8 PM
PDT THIS EVENING.

SNOW SHOWERS WILL CONTINUE INTO THIS EVENING WITH THE BEST
CHANCES NORTH AND WEST OF HAWTHORNE. ADDITIONAL SNOWFALL TOTALS
OF 1 TO 2 INCHES ARE POSSIBLE...MAINLY ON GRASS AND OTHER COLD
SURFACES. THE SNOW SHOULD TAPER OFF LATER THIS EVENING.

SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS MAY
BECOME SLICK AND HAZARDOUS...ESPECIALLY ALONG HIGHWAY 95A IN THE
MASON VALLEY. MOTORISTS SHOULD SLOW DOWN AND USE CAUTION. CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

$$

NVZ003-110300-
/O.CON.KREV.WW.Y.0002.000000T0000Z-081011T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
608 PM PDT FRI OCT 10 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 8 PM
PDT THIS EVENING.

SNOW SHOWERS WILL CONTINUE ALONG THE SIERRA FRONT INTO THIS
EVENING. ADDITIONAL SNOWFALL TOTALS OF 1 TO 2 INCHES ARE
POSSIBLE...MAINLY ON GRASS AND OTHER COLD SURFACES. THE SNOW
SHOULD TAPER OFF LATER THIS EVENING.

SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS MAY
BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST DEVELOPING
ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN AND USE
CAUTION. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
000 
WWUS45 KREV 110255
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
755 PM PDT FRI OCT 10 2008

CAZ072-NVZ002-110400-
/O.CAN.KREV.LE.Y.0002.000000T0000Z-081011T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
755 PM PDT FRI OCT 10 2008

...LAKE EFFECT SNOW ADVISORY IS CANCELED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELED THE LAKE
EFFECT SNOW ADVISORY. 

A FEW SNOW SHOWERS WILL LINGER THROUGH THE OVERNIGHT HOURS ALONG
THE SOUTH AND WEST SHORES WITH ADDITIONAL ACCUMULATIONS GENERALLY
LESS THAN 2 INCHES. ORGANIZED BANDS OF LAKE EFFECT SNOW PRODUCING
HEAVIER ACCUMULATIONS ARE NOT EXPECTED TO CONTINUE TONIGHT.
THEREFORE THE LAKE EFFECT SNOW ADVISORY HAS BEEN CANCELED.

$$

NVZ004-110400-
/O.EXP.KREV.LE.Y.0002.000000T0000Z-081011T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
755 PM PDT FRI OCT 10 2008

...LAKE EFFECT SNOW ADVISORY WILL EXPIRE AT 8 PM PDT THIS
EVENING...

THE LAKE EFFECT SNOW ADVISORY WILL EXPIRE AT 8 PM PDT THIS
EVENING. 

NORTH WINDS WILL DECREASE OVERNIGHT AND SNOW SHOWERS WILL BECOME
ISOLATED. THUS NO ORGANIZED BANDS OF LAKE EFFECT SNOW SHOWERS
SHOULD DEVELOP OVERNIGHT AND THE LAKE EFFECT SNOW ADVISORY WILL BE
ALLOWED TO EXPIRE.

$$

NVZ001-110400-
/O.EXP.KREV.WW.Y.0002.000000T0000Z-081011T0300Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
755 PM PDT FRI OCT 10 2008

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING.

SNOW SHOWERS WILL BECOME ISOLATED THIS EVENING WITH LITTLE
ADDITIONAL ACCUMULATIONS EXPECTED. THEREFORE THE WINTER WEATHER
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

NVZ003-110400-
/O.EXP.KREV.WW.Y.0002.000000T0000Z-081011T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
755 PM PDT FRI OCT 10 2008

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING.

SNOW SHOWERS WILL BECOME ISOLATED THIS EVENING WITH LITTLE
ADDITIONAL ACCUMULATIONS EXPECTED. THEREFORE THE WINTER WEATHER
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

CAZ073-111200-
/O.CON.KREV.WS.W.0008.000000T0000Z-081011T1200Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
755 PM PDT FRI OCT 10 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY.

NUMEROUS SNOW SHOWERS WILL CONTINUE THROUGH THE EVENING AND
OVERNIGHT HOURS WITH MOST OF THE SHOWERS OCCURRING FROM BRIDGEPORT
SOUTH AND WEST OF HIGHWAY 395. WHILE SOME AREAS MAY NOT SEE
ACCUMULATING SNOWFALL...THE HEAVIER SNOW SHOWERS WILL BRING 3 TO 5
INCHES OF SNOW TO FAVORED LOCATIONS ALONG HIGHWAY 395. LOCALLY
HIGHER AMOUNTS UP TO 8 INCHES ARE POSSIBLE BETWEEN LEE VINING AND
BRIDGEPORT AND WEST OF MONO LAKE.

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS45 KREV 111011
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
311 AM PDT SAT OCT 11 2008

CAZ073-111200-
/O.CON.KREV.WS.W.0008.000000T0000Z-081011T1200Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
311 AM PDT SAT OCT 11 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING. 

SNOW SHOWERS CONTINUE OVER NORTHERN MONO COUNTY THIS MORNING BUT
RADAR SHOWS THE PRECIPITATION DECREASING IN COVERAGE AND
INTENSITY. ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE
THIS MORNING...WITH 2 TO 4 INCHES IN FAVORED LOCATIONS ALONG AND
WEST OF HIGHWAY 395. SNOW WILL TAPER TO SCATTERED SNOW SHOWERS
OVER THE AREA LATER THIS MORNING THEN BECOME ISOLATED BY THIS
EVENING.

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$

NVZ003-004-111800-
/O.NEW.KREV.LE.Y.0003.081011T1011Z-081011T1800Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE...
FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
311 AM PDT SAT OCT 11 2008

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PDT THIS MORNING. 

BANDS OF SNOW WERE MOVING SOUTHWEST FROM PYRAMID LAKE TO WASHOE
VALLEY THIS MORNING. THE HEAVIEST BANDS COULD PRODUCE 2 TO 4
INCHES OF SNOW FROM PALOMINO VALLEY SOUTH ACROSS INTERSTATE 80
NEAR PATRICK MUSTANG. AN INCH OR TWO IS ALSO POSSIBLE EAST OF
RENO AND AS FAR SOUTH AS NEW WASHOE CITY. THE SNOW SHOULD
DIMINISH LATER THIS MORNING WITH ISOLATED SNOW SHOWERS DURING THE
AFTERNOON.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. LAKE-EFFECT SNOW
SHOWERS TYPICALLY ALIGN THEMSELVES IN BANDS AND WILL LIKELY BE
INTENSE ENOUGH TO DROP SEVERAL INCHES IN LOCALIZED AREAS. USE
CAUTION WHEN TRAVELING ESPECIALLY ALONG INTERSTATE 80 BETWEEN
SPARKS AND DERBY DAM...OVER GEIGER GRADE AND ALONG HIGHWAY 395
SOUTH OF RENO. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$

COLLINS/GMCGUIRE

HTTP://WEATHER.GOV/RENO
000 
WWUS45 KREV 111145
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
445 AM PDT SAT OCT 11 2008

CAZ073-111245-
/O.EXP.KREV.WS.W.0008.000000T0000Z-081011T1200Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
445 AM PDT SAT OCT 11 2008

...WINTER STORM WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS
MORNING...

THE WINTER STORM WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS
MORNING. 

THE INTENSITY OF THE SNOW SHOWERS DECREASED EARLY THIS MORNING.
HOWEVER SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH TODAY.
OCCASIONAL HEAVIER SNOW SHOWERS THIS MORNING MAY PRODUCE UP TO 2
INCHES OF SNOW ACCUMULATION...WITH LOCAL AMOUNTS UP TO 4 INCHES
ABOVE 7000 FEET WEST OF HIGHWAY 395. MOTORISTS IN THE HIGHER
ELEVATIONS AND ALONG HIGHWAY 395 SHOULD CONTINUE TO USE CAUTION
WHEN TRAVELING TODAY AS ROADS MAY BE SLICK.

$$

NVZ003-004-111800-
/O.CON.KREV.LE.Y.0003.000000T0000Z-081011T1800Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE...
FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
445 AM PDT SAT OCT 11 2008

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
THIS MORNING...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT
THIS MORNING. 

BANDS OF SNOW WERE MOVING SOUTH FROM PYRAMID LAKE TO DAYTON THIS
MORNING. 1 TO 2 INCHES OF SNOW CAN BE EXPECTED IN THESE AREAS
THROUGH 11 AM. THE HEAVIEST BANDS COULD PRODUCE UP TO 4 INCHES OF
SNOW FROM PALOMINO VALLEY SOUTH ACROSS INTERSTATE 80 NEAR PATRICK
AND NEAR VIRGINIA CITY. THE SNOW SHOULD DIMINISH LATER THIS
MORNING WITH ISOLATED SNOW SHOWERS EXPECTED DURING THE AFTERNOON.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE-EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. LAKE-EFFECT SNOW
SHOWERS TYPICALLY ALIGN THEMSELVES IN BANDS AND WILL LIKELY BE
INTENSE ENOUGH TO DROP SEVERAL INCHES IN LOCALIZED AREAS. USE
CAUTION WHEN TRAVELING ESPECIALLY ALONG INTERSTATE 80 BETWEEN
SPARKS AND DERBY DAM AND OVER GEIGER GRADE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Oct 10, 6:07 PM PDT, 1 minute earlier.

Area forecast discussion, Oct 10, 6:07 PM PDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
607 PM PDT FRI OCT 10 2008

.UPDATE...
SATELLITE IMAGERY CONTINUES TO INDICATE AREA OF ENHANCED
CLOUDINESS DEVELOPING OVER SRN MONO COUNTY IN VICINITY OF POSSIBLE
DEFORMATION AXIS ALOFT. 18Z NAM MODEL DID SHOW CONTINUED QPF
THROUGH THE NIGHT WITH UPSLOPE FLOW INCREASING THIS EVENING. SNOW
SHOWERS ALSO CONTINUE TO DROP SOUTH TOWARD MONO COUNTY AND EARLIER
SHOWERS PRODUCED ANYWHERE FROM AN INCH OR LESS IN THE LOWER
ELEVATIONS TO BETWEEN 3 AND 6 INCHES ABOVE 7000 FEET. USING HALF
CRITERIA FOR EARLY SEASON SNOWFALL IT IS NOT OUT OF THE QUESTION
TO PICK UP ANOTHER 3 TO 5 INCHES IN SOME AREAS THROUGH THE NIGHT
WITH DEFORMATION AXIS AND UPSLOPE DEVELOPING ALONG WITH COOLING
GROUND TEMPS. THUS WILL UPGRADE ADVISORY TO A WARNING FOR MONO
COUNTY WITH TOTALS IN THE 3 TO 5 INCH RANGE FROM BRIDGEPORT SOUTH
AND SOME LOCALLY HIGHER AMOUNTS NEAR 8 INCHES. MLF

&&

.PREVIOUS DISCUSSION... /ISSUED 325 PM PDT FRI OCT 10 2008/

SHORT TERM...
COLD DEEP UPPER LOW SPINNING OVER NRN NV WITH UNSTABLE AIRMASS
TRIGGERING WIDESPREAD SNOW SHOWERS. THE SNOW SHOWERS SHOULD TAPER
OFF RATHER QUICKLY OVER MOST AREAS AFTER SUNSET WITH LIMITED UPPER
FORCING AND A LACK OF DIURNAL HEATING...HOWEVER STEEP LAPSE RATES
WILL ALLOW ELEVATED CONVECTION AND ISOLATED SNOW SHOWERS TO
CONTINUE. DECIDED TO EXTEND THE WINTER WEATHER ADVISORIES UNTIL
AFTER SUNSET WHEN THE STORMS ARE EXPECTED TO TAPER OFF.

THERE WILL HOWEVER BE A FEW AREAS OF CONCERN WHERE STEADY SNOW IS
EXPECTED TO CONTINUE INTO THE EVENING AND POSSIBLY OVERNIGHT. A
BAND OF LAKE EFFECT SNOW WILL CONTINUE OVER THE WEST SHORES OF
LAKE TAHOE FLUCTUATING IN POSITION FROM TAHOE CITY ON THE NORTH
SIDE TO EMERALD BAY ON THE SOUTH SIDE. THE LAKE EFFECT SNOW
ADVISORY WILL CONTINUE FOR THIS AREA...HOWEVER IF THE SNOW BAND
PERSISTS OVER A CERTAIN AREA FOR LONGER THAN EXPECTED IT MAY NEED
TO BE UPGRADED TO A WARNING. THE OTHER AREA OF CONCERN WILL BE
OVER MONO COUNTY WHERE NORTHEAST POST-FRONTAL FLOW CREATES REVERSE
UPSLOPE CONDITIONS INTO THE EASTERN SIERRA. THE BEST CHANCES FOR
SNOW ACCUMULATIONS IN THIS AREA IS WEST OF MONO LAKE NEAR LEE
VINING. SNOWFALL RATES WILL HAVE TO BE MONITORED IN THIS AREA AS
FAVORED LOCATIONS COULD RECEIVE WARNING LEVEL AMOUNTS DEPENDING ON
THE SURFACE FLOW.

THE LOW BEGINS TO SHIFT EAST ON SATURDAY HOWEVER UNSTABLE CYCLONIC
FLOW CONTINUES OVER THE CWA SO CANT RULE OUT MORE SNOW SHOWERS.
THE BEST SHOWER COVERAGE WILL BE OVER THE ERN ZONES WHERE THE MOST
UNSTABLE AIR IS AND ALONG THE ERN SLOPES OF THE SRN SIERRA WHERE
THE UPSLOPE FLOW CONTINUES. PRESSURE GRADIENTS REMAIN TIGHT SO
N-NE WINDS WILL BE RATHER BRISK...ESPECIALLY WITH VALLEY
TEMPERATURES STRUGGLING TO REACH 50 DEGREES. THE ERN PACIFIC RIDGE
AXIS PUSHES ONSHORE SATURDAY NIGHT AND SUNDAY FORCING ANY
LINGERING MOISTURE AND INSTABILITY EAST OF THE CWA. EVEN THOUGH
THE RIDGE STRENGTHENS OVER THE WEST COAST...THE WARMING WILL BE
RATHER SLOW WITH NELY LOW LEVEL FLOW PREVENTING THE VALLEY LOCATIONS
FROM MIXING OUT. THE MOST SIGNIFICANT WARMING SHOULD OCCUR ON
MONDAY WHEN THE RIDGE REALLY STRENGTHENS OVER THE AREA. NIGHTTIME
TEMPERATURES WILL BE QUITE COLD THROUGH SUNDAY NIGHT WITH FREEZING
TEMPERATURES IN JUST ABOUT ALL LOCATIONS AND COLDER VALLEYS
DROPPING INTO THE TEENS. JORDAN

LONG TERM...TUESDAY THROUGH FRIDAY

WEAK ZONAL FLOW ACROSS THE REGION TUESDAY WILL TRANSITION TO WEAK
NORTHWEST FLOW ALOFT AS A SHORTWAVE BRUSHES FAR NORTHERN CA AND
NORTHERN NV TUESDAY NIGHT AND WEDNESDAY. THE EC IS SHARPER AND
COOLER WITH THIS FEATURE BUT BOTH MODELS WOULD POINT TOWARD A SOME
COOLING MIDWEEK ALONG WITH BREEZY CONDITIONS WEDNESDAY. TEMPERATURES
WILL REBOUND SOMEWHAT THUR AND FRIDAY AS A RIDGE BUILDS ACROSS THE
AREA IN THE WAKE OF THIS SHORTWAVE. OVERALL THE PERIOD WILL FEATURE
MILD CONDITIONS WITH DAYTIME HIGHS IN THE WESTERN VALLEYS IN THE 70S
WITH SIERRA LOCATIONS IN THE 60S - SEVERAL DEGREES ABOVE NORMAL FOR
THIS TIME OF YEAR. JAH

AVIATION...
CONVECTIVE SNOW SHOWERS WILL CONTINUE THIS AFTERNOON AND INTO EARLY
EVENING ACROSS THE SIERRA AND WESTERN NEVADA. SHOWERS WILL DIMINISH
IN COVERAGE AND INTENSITY BY 06Z AND WILL BE FOCUSED FROM HIGHWAY 50
SOUTH 06Z-15Z. EXPECT PERIODS OF MODERATE TO HEAVY SNOW SHOWERS
ALONG THE EAST SLOPES OF THE SIERRA OVERNIGHT SOUTH OF BRIDGEPORT IN
NORTHEASTERLY UPSLOPE FLOW.

LAKE EFFECT SNOW WILL CONTINUE THROUGH ABOUT 15Z SOUTHWEST OF
PYRAMID LAKE AND ON THE WEST AND SOUTHWEST SHORES OF LAKE TAHOE.
EXPECT SHOWERS TO DIMINISH TO FLURRIES IN THESE AREAS 18Z SAT - 00Z
SUNDAY.

KRNO...CIGS/VSBY WILL BE AOB 1K FEET/2SM IN SNOW THROUGH 02Z. LAKE
EFFECT SNOW DOWNWIND OF PYRAMID LAKE WILL CONTINUE TO PRODUCE BANDS
OF SNOW SHOWERS THROUGH 12Z WHICH WILL AFFECT THE RENO-TAHOE AIRPORT
AT TIMES. AFTER 12Z THE LOW LEVEL WIND FLOW WILL BACK TO A MORE
NORTHERLY DIRECTION LIKELY KEEPING SNOW SHOWERS/BANDS EAST OF THE
AIRPORT.

KLOL...KTVL...KTRK...OCCASIONAL SNOW SHOWERS WILL AFFECT THESE AREAS
THROUGH 02Z. AFTER 02Z EXPECT SHOWERS TO DIMINISH WITH ONLY
ISOLATED LIGHT SHOWERS THROUGH 12Z. AFTER 12Z SCATTERED SNOW
SHOWERS WILL BE CONFINED TO AREAS SOUTH AND EAST OF THESE
LOCATIONS. JAH

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE EFFECT SNOW ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ004.

     LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ004.

     LAKE EFFECT SNOW ADVISORY UNTIL 11 PM PDT THIS EVENING FOR
     NVZ002.

     WINTER WEATHER ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ001-
     003.

CA...WINTER STORM WARNING UNTIL 5 AM PDT SATURDAY FOR CAZ073.

     LAKE EFFECT SNOW ADVISORY UNTIL 11 PM PDT THIS EVENING FOR
     CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Oct 10, 4:37 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
437 PM PDT FRI OCT 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 NE SPANISH SPRINGS    39.64N 119.69W
10/10/2008  M3.0 INCH        WASHOE             NV   NWS EMPLOYEE

            3 INCHES OF SNOW ON THE SIDE OF THE PYRAMID LAKE HIGHWAY
            WITH 1 INCH ON THE ROAD.

1201 PM     SNOW             3 WSW Yerington Municip 38.99N 119.21W
10/10/2008  M3.0 INCH        LYON               NV   TRAINED SPOTTER

            TOTAL SINCE 8 AM. SNOW ENDED JUST BEFORE NOON.

1223 PM     SNOW             7 NE SPANISH SPRINGS    39.75N 119.63W
10/10/2008  M2.5 INCH        WASHOE             NV   TRAINED SPOTTER

            2.5 INCHES TOTAL SNOW IN PALOMINO VALLEY THIS MORNING.
            SNOW IS TAPERING OFF.

1257 PM     SNOW             SPANISH SPRINGS         39.62N 119.72W
10/10/2008  E3.0 INCH        WASHOE             NV   NWS EMPLOYEE

            TOTAL ON UNPAVED SURFACES. ROADS STILL WET. SNOW
            DIMINISHING IN INTENSITY.

0119 PM     SNOW             N RENO                  39.54N 119.82W
10/10/2008  M2.2 INCH        WASHOE             NV   NWS EMPLOYEE

            AT WFO RENO SINCE 11 AM. CURRENTLY LIGHT SNOW. ROADS
            MAINLY WET.

0124 PM     SNOW             4 SSW RENO              39.49N 119.86W
10/10/2008  M1.0 INCH        WASHOE             NV   TRAINED SPOTTER

            AT CAUGHLIN RANCH. CURRENT VISIBILITY BELOW ONE HALF MILE
            IN HEAVY SNOW.

0419 PM     SNOW             ESE JUNE LAKE           37.78N 119.08W
10/10/2008  M1.5 INCH        MONO               CA   TRAINED SPOTTER

            STEADY SNOW STILL FALLING.

0425 PM     SNOW             LEE VINING              37.96N 119.12W
10/10/2008  M2.0 INCH        MONO               CA   TRAINED SPOTTER

            SNOWFALL TOTAL ON UNPAVED SURFACES SINCE 130 PM. NO
            SIGNIFICANT ACCUMULATION ON ROADS. CURRENTLY LIGHT TO
            MODERATE SNOW FALLING.

&&

MDEUTSCH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:07 AM PDTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer16 hr

Nearby

Winter Storm Warnings in California, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.